Print This Page

St. John's Wort May Help Mood But Could Hurt Eyes

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (66 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. I have been taking St. John's wort every day for over a year. I started taking it to combat depression (Seasonal Affective Disorder or SAD) that troubles me in the gloomy winter months.

I've noticed in the last few weeks my eyes are bloodshot red when in fluorescent lighting. I also suffered eye pain. My eye pupils are constricted to tiny pinholes.

I'm hoping when I visit my doctor I will find I haven't damaged my eyes for life. I really could use an alternative to treat the depression.

A. One of the active ingredients in St. John's wort is hypericin. Although this compound may be partly responsible for the antidepressant activity of this herb, it can also damage a protein in the lens of the eye when it is exposed to light (Free Radical Biology & Medicine, July, 2013). The investigators conclude that "even by wearing UV-blocking sunglasses, routine users of St. John's wort cannot adequately shield their lenses from hypericin-mediated photosensitized damage."

St. John's wort is not your only option for treating SAD. You may want to consider exercise, fish oil or light therapy once the herb is out of your system. For more information on the pros and cons of St. John's wort and alternative approaches to treating winter doldrums, we are sending you our 8-page Guide to Dealing with Depression

  • Currently 4.8/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.8/5 (66 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

Help! Now I think I know what has ruined my vision. I have been taking St. John's Wort for years. If I stop taking it will the effects wear off? Is there anything I can do to improve my vision once I have stopped?

Vit D3 also helps tremendously with SAD. Some people need more than others. A blood test will check your levels.

I noticed eye symptoms with Kava Kava. Sensitivity to glare from light bulbs. Thanks for the heads up on St. John's Wort.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.